top of page
Search
  • Writer's pictureDearbhla

Raging With The 'Roids

Steroid withdrawal has left me in pain, unable to move, coupled with the sensation that my arms have become detached from my body as they dangle ape-like from my shoulders.



Humpty Dumpty sat on a wall,
Humpty Dumpty had a great fall,
All the King’s horses and all the King’s men
Couldn’t put humpty together again.

Much, like Humpty must have felt when his shell was smashed into smithereens, every muscle in my body aches. Not your run of the mill ‘I pulled a muscle at the gym’ sore. But as if I too I had taken a great fall. Off a cliff. Into a stampede of buffalo. This may have featured in The Lion King but it felt like an apt, albeit far-fetched, comparison.

Having just finished a bout of prednisone steroids to alleviate symptoms from my relapse, I am suddenly grappling with a new sinister issue; the sensation of having been pummelled by a fast-moving bus. Moving my head requires monumental effort and any sudden movement incurs sharp pain and exaggerated wincing. I can’t even lift my arms above my head. They feel detached from my body, dangling from my shoulders as if attached to a butcher’s hook. Having not slept for days, the fatigue means I can’t even get out of bed, which I wouldn’t mind so much had it not been a sunny day… in Lanzarote. Yes, first world problems but still, I like a good moan.


After researching my old faithful, Dr Google, it seems I am in the throes of prednisone withdrawal. As my doctor inexplicably decided not to taper my steroids, I went from 1000mg a day for three days to…nothing. Apparently this is now standard practice and the nurse told me that I may feel tired. I feel less tired and more as if I pricked my finger on the poisoned spinning wheel, and my destiny is to now sleep forever and ever, Amen. Since I am more Elf owl sized than Elephant, I really feel like these things should be measured accordingly.


Dr Google also says: “When the body is not producing enough cortisol to compensate for the missing prednisone, a person can experience a range of symptoms until the body readjusts…and may last anywhere from a few days to several months”. Thanks, very reassuring.

Having initially questioned the dosage, I was told that it would be ‘fine’. My key takeaway from this situation is to never trust a person when they say it will be ‘fine’ because invariably it never ends up being ‘fine’. Instead, you end up writing weird blogs in Lanzarote about Elf owls with Lion King metaphors because you are bed-bound, and half cracked like Humpty.

コメント


bottom of page